Winter Weather, Red River
- When
- February 11, 12:00 AM CST to 5:00 AM CST
- Where
- Red River forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
A strong but shallow cold front moved through East Texas during the afternoon hours of February 10th, with temperatures falling to or below freezing during the late evening hours. Weak overrunning atop this shallow arctic air mass resulted in patchy freezing drizzle developing around midnight throughout the early morning hours on February 11th across portions of Northeast Texas, resulting in…
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong but shallow cold front moved through East Texas during the afternoon hours of February 10th, with temperatures falling to or below freezing during the late evening hours. Weak overrunning atop this shallow arctic air mass resulted in patchy freezing drizzle developing around midnight throughout the early morning hours on February 11th across portions of Northeast Texas, resulting in icing of bridges across Lake Cypress Springs in Franklin County, as well as vehicles and elevated objects in Red River and Smith Counties.
Temperatures remained at or below freezing across much of Northeast Texas during the daytime hours on February 11th, as a weak upper level disturbance traversed Northern and Eastern Texas. Scattered areas of light freezing rain mixed with sleet fell across portions of Northeast Texas, with light accumulations of sleet on grassy and road surfaces, as well as bridges and overpasses throughout Smith, Wood, and Upshur Counties. Elsewhere across Northeast Texas, only trace amounts of freezing rain and sleet were recorded, with very little if any impacts observed.
In Smith County, 0.2 inches of sleet was recorded at Tyler, as well as areas from Lake Palestine near the Teaselville community to Flint, Whitehouse, and Bullard. In Wood County, 0.1 inches of sleet was recorded in Mineola and Quitman. In Upshur County, 0.1 inches of sleet was recorded near Big Sandy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 10, 10:14 PM CST, 1 hour 46 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1014 PM CST Sat Feb 10 2018
.DISCUSSION...
Cold air continues to seep farther southeast into the region this
evening as freezing temperatures have now reached as far south as
parts of the I-30 corridor in northeast Texas. Southwest flow
aloft continues to overrun the colder air with the cold front now
stretching from deep east Texas northeast into northwest Louisiana
and south central Arkansas. Radar trends continue to indicate this
overrunning southwest flow is resulting in areas of light rain and
drizzle developing over much of northeast Texas and northward into
southeast Oklahoma and southwest Arkansas. Where temperatures have
fallen to the freezing mark and are expected to overnight, patchy
areas of freezing rain or drizzle will be possible so have kept
the existing Winter Weather Advisory intact with no changes in
areal coverage or timing. Farther east across the remainder of the
region, convection continues along and ahead of the cold front
with light to moderate showers over much of north Louisiana, deep
east Texas, and south Arkansas where temperatures remain well
above freezing. For the update tonight, have updated temperatures
and dew points to better align with the frontal placement so this
has resulted in minor tweaks to overnight lows but in general not
much change to the previous forecast. Also adjusted winds as well
for the same reasons with the frontal movement having slowed just
a bit. Otherwise, the forecast is in pretty good shape with minor
adjustments noted. Updated text products will be issued shortly.
/19/
&&
.PREV DISCUSSION... /issued 807 PM CST Sat Feb 10 2018/
AVIATION...
For the 11/00Z terminal forecast will prevail all the sites across
the Four State Region with IFR and below for the overnight and
through most of the first of Sunday. MVFR ceilings will be
returning during the early to middle morning for parts of
East and Northeast Texas and the more Eastern sites in the middle
to late afternoon Sunday. Surface winds will be light Southeast
out to the East of a cold front and to the West and Northwest
10-15 knots in wake of the boundary. /06/
PREV DISCUSSION... /issued 331 PM CST Sat Feb 10 2018/
DISCUSSION...
Large area of shwrs associated with a series of shortwaves and a
cold front has pushed ewd, and is only affecting our far sern
parishes. Meanwhile, shallow cold airmass continues to bend around
the Ouachita Mountains of SE OK/SW AR and spill into N TX. As a
result, cold air has begun to spill in to portions of E TX, while
leaving our SW AR counties still in the upper 50s and lower 60s.
Model solutions vary, and in general do not handle the shallow
cold airmass damming across our nrn areas, but the cold air will
eventually get deep enough to overcome the terrain tonight. HRRR
seems to be handling the hourly evolution of temps well, so have
used this in the short term.
Patchy light rain and drizzle will continue to be possible
through the overnight hours, as sw flow aloft overruns the cold
air at the sfc. This will coincide with temperatures near or just
below the 32 degree mark across portions of NE TX, SE OK, and SW
AR, especially after midnight. Any accumulation will be very light
and mostly confined to elevated surfaces, including bridges and
overpasses. The potential impact to travel across these areas has
led to the issuance of a Winter Weather Advisory from midnight
through 10 am Sunday. Temps should warm above freezing Sunday
morning, ending any ongoing travel impacts.
Isold to sct shwrs will continue to be possible Sunday and Sunday
night before a drier airmass sinks swd Monday. However, swly
flow aloft will keep us in an unsettled pattern, with rain chances
returning Tuesday and remaining through the work week. Chances for
more widespread, heavier rain will come into play Friday through
the weekend, as a strong disturbance over the Desert SW moves ewd
into the Southern Plains.
Temperature trends this pd will be below normal through Monday,
but a warming trend will take us into the 70s for some areas by
mid week. /12/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 38 47 37 51 / 50 40 20 10
MLU 49 53 38 48 / 60 50 30 20
DEQ 31 42 29 52 / 40 20 20 0
TXK 34 43 32 50 / 50 20 20 0
ELD 41 47 34 50 / 60 40 20 10
TYR 31 40 32 53 / 30 30 20 10
GGG 34 43 34 53 / 40 30 20 10
LFK 39 47 37 55 / 50 30 20 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory until 10 AM CST Sunday for ARZ050-051.
LA...None.
OK...Winter Weather Advisory until 10 AM CST Sunday for OKZ077.
TX...Winter Weather Advisory until 10 AM CST Sunday for TXZ096-
108>111-124-125-136.
&&
19Hazardous Weather Outlook National Weather Service Shreveport LA 350 PM CST Sat Feb 10 2018 ARZ059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-126-137- 138-149>153-165>167-112200- Little River-Hempstead-Nevada-Miller-Lafayette-Columbia-Union- Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-Bowie-Cass-Marion-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 350 PM CST Sat Feb 10 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Widespread showers and thunderstorms look to return to the region Friday. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. ARZ050-051-OKZ077-TXZ096-108>111-124-125-136-112200- Sevier-Howard-McCurtain-Red River-Franklin-Titus-Camp-Morris-Wood- Upshur-Smith- 350 PM CST Sat Feb 10 2018 This Hazardous Weather Outlook is for portions of southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...This Afternoon and Tonight... As temperatures fall below freezing tonight and into Sunday morning, ongoing light rain and drizzle will transition to light freezing rain or freezing drizzle. Only trace accumulations are expected, but this may still be enough to cause icing on elevated roadways, such as bridges and overpasses. Motorists across these areas should exercise caution. .DAYS TWO THROUGH SEVEN...Sunday through Friday... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. 12
The national radar mosaic for the moment the first event began.
19 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730242, 730243, 730244, 730245, 730246, 730305, 730306, 730307, 730304, 730310, 730311, 730312, 730308, 730309, 730313, 730314, 730316, 730315, 730317.